Alert archive / Georgia / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 182, NWS Atlanta, GA
NWS Atlanta, GA issued this severe thunderstorm warning at May 10, 2008, 4:56 AM EDT for Wilkes County, Georgia. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 10, 2008, 4:56 AM EDT (08:56 UTC)
- Expired
- May 10, 2008, 5:19 AM EDT
- In force
- 23 min
- Issued by
- NWS Atlanta, GA
- Area
- Storm-based polygon
County Wilkes County, GA
The radar
The Greer radar (KGSP), 122 km from the middle of the area, began a volume at 08:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 8.9 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 189 J/kg
- Mixed-layer CIN
- -195 J/kg
- Mixed-layer LCL
- 1560 m above ground
- 0-6 km bulk shear
- 67 kt
- 0-1 km storm-relative helicity
- 171 m²/s²
- 0-3 km storm-relative helicity
- 218 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS52 KFFC 100856
SVRFFC
GAC317-100930-
/O.NEW.KFFC.SV.W.0182.080510T0856Z-080510T0930Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
456 AM EDT SAT MAY 10 2008
THE NATIONAL WEATHER SERVICE IN PEACHTREE CITY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN WILKES COUNTY IN EAST CENTRAL GEORGIA
* UNTIL 530 AM EDT
* AT 455 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZED HAIL. THIS
STORM WAS LOCATED NEAR TIGNALL...MOVING EAST AT 45 MPH.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
SANDTOWN.
IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT
UNTIL THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER
SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6.
LAT...LON 3382 8288 3395 8282 3396 8279 3398 8279
3393 8261 3389 8260 3387 8257 3381 8258
3372 8252 3370 8252
TIME...MOT...LOC 0856Z 290DEG 39KT 3387 8273
$$1 follow-up statement
000
WWUS52 KFFC 100919
SVSFFC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
519 AM EDT SAT MAY 10 2008
GAC317-100929-
/O.CAN.KFFC.SV.W.0182.000000T0000Z-080510T0930Z/
WILKES GA-
519 AM EDT SAT MAY 10 2008
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN WILKES COUNTY IS
CANCELLED...
.
THE SEVERE THUNDERSTORM HAS MOVED OUT OF NORTHERN WILKES COUNTY AND
SEVERE WEATHER IS NO LONGER EXPECTED.
IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT
UNTIL AFTER THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER
SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6.
LAT...LON 3382 8288 3395 8282 3396 8279 3398 8279
3393 8261 3389 8260 3387 8257 3381 8258
3372 8252 3370 8252
TIME...MOT...LOC 0919Z 290DEG 39KT 3378 8245
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 10, 4:20 AM EDT, 36 minutes earlier.
Area forecast discussion, May 10, 4:20 AM EDT, 36 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PEACHTREE CITY GA 420 AM EDT SAT MAY 10 2008 SHORT TERM /TODAY THROUGH MONDAY/... RELATIVELY QUIET MAY LOOKS TO ROAR TO LIFE THIS AFTERNOON INTO SUNDAY AFTERNOON AS A POTENT UPPER LEVEL LOW DIGS ACROSS THE CENTRAL PLAINS INTO THE OHIO RIVER VALLEY. IT DOES APPEAR THAT THE AREA MAY BE UP FOR A RATHER PROLONGED SEVERE WEATHER EVENT BEGINNING AFTER 18Z THIS AFTERNOON AND NOT ENDING UNTIL AFTER 18Z SUNDAY FOR THE FAR SOUTHEAST PART OF THE CWA WHEN A COLD FRONT FINALLY PUSHES EVERY THING OUT OF THE AREA. FOR THIS AFTERNOON...MAIN THREAT FOR SEVERE WEATHER WILL BE NEAR A WARM/STATIONARY FRONT...WHICH WILL BECOME BETTER ORGANIZED AS THE WEAK FRONT CURRENTLY LOCATED FROM ATLANTA TO ATHENS STALLS AND IS MET BY SOME RATHER IMPRESSIVE MOISTURE RETURN FROM THE GULF OF MEXICO. BY THE AFTERNOON...ALL MODELS HAVE THIS FRONT STALLING OUT SOMEWHERE BETWEEN ATLANTA AND MACON. AS THIS SETS UP OVER THE AFTERNOON...LOW AND MID LEVEL LAPSE RATES WILL BEGIN TO STEEPEN...ALLOWING CAPES TO REACH UP INTO THE 1500 TO 2500 RANGE. ADD TO THIS THE 50 KTS OR SO OF WESTERLY DEEP LAYER SHEAR AND WE SHOULD HAVE MORE THAN ENOUGH TO GET SOME SCATTERED THUNDERSTORMS ALONG THE FRONT. GIVEN THE SHEAR...SUPERCELLS WILL BE LIKELY...SO THE HAIL THREAT WILL BE HIGH WITH ANY STORMS THAT CAN TAKE HOLD. IN ADDITION...ANYTIME A FRONT IS NEARBY...THE TORNADO THREAT MUST BE WATCHED CAREFULLY...HOWEVER THE BEST SHEAR LOOKS TO STAY OFF TO THE WEST UNTIL THE OVERNIGHT HOURS. SEVERE THREAT WILL QUICKLY TRANSITION SUNDAY EVENING FROM THE SCATTERED THUNDERSTORMS ALONG THE WARM FRONT...TO A MORE WIDESPREAD EVENT AS A STRONG COLD FRONT APPROACHES THE STATE FROM THE WEST. AS THE FRONT APPROACHES THE AREA...A STRONG 140 KT UPPER LEVEL JET WILL COME AROUND THE BASE OF THE DEVELOPING UPPER LEVEL LOW...PUTTING NORTH GEORGIA INTO THE FAVORED LEFT EXIT REGION BY EARLY SUNDAY MORNING. MODELS APPEAR TO BE GENERATING A LARGE COMPLEX OF THUNDERSTORMS IN THIS LEFT EXIT REGION...MOVING IT FROM NORTHERN ALABAMA INTO SOUTHERN NORTH CAROLINA THROUGH THE DAY. GIVEN CAPES EVEN AT 12Z OF 1000 TO 2000 J/KG AND STORM MOTIONS LIKELY AT OR BETTER THAN 50 KTS...A RATHER WIDESPREAD DAMAGING WIND THREAT WITH ISOLATED TORNADOES LOOKS POSSIBLE ACROSS THE AREA SUNDAY MORNING INTO THE AFTERNOON. BY SUNDAY NIGHT...COLD FRONT WILL HAVE MOVED THROUGH THE REGION...EFFECTIVELY CLEANING US OUT. AS A RESULT...MONDAY LOOKS TO BE VERY NICE...WITH MORNING LOWS STARTING OUT IN THE 40S AND 50S AND HIGHS STAYING MAINLY IN THE 70S. LONG TERM /MONDAY NIGHT THROUGH FRIDAY/... LONG TERM WILL START OFF PLEASANT...AS SUBSIDENCE AND DRY ADVECTION BEHIND SUNDAYS SYSTEM KEEPS US DRY THROUGH TUESDAY. HOWEVER BEGINNING WEDNESDAY...MODELS ARE INDICATING THAT A STRONG 500 LOW WILL BEGIN CUTTING OFF OVER THE GREAT LAKES...SETTING US UP IN MOIST WEST-SOUTHWEST FLOW YET AGAIN. 00Z RUNS ARE TRACKING ANOTHER LOW ACROSS THE REGION THURSDAY NIGHT...POSSIBLY GIVING US ANOTHER ROUND OF STRONG THUNDERSTORMS SOME TIME TOWARDS THE MIDDLE TO THE END OF THE WEEK...WILL WARRANT MORE WATCHING AS IT GETS CLOSER. AS FOR TEMPERATURES...WE WILL START OF BELOW NORMAL AT THE BEGINNING OF THE WEEK WITH STRONG COLD/DRY ADVECTION...BEFORE RETURNING TO NORMAL IN THE MIDDLE OF THE WORK WEEK. MG && .PRELIMINARY POINT TEMPS/POPS... ATHENS 84 65 74 51 71 / 20 80 70 10 5 ATLANTA 84 66 75 50 70 / 30 70 60 5 5 BLAIRSVILLE 80 60 64 45 66 / 20 90 80 20 10 CARTERSVILLE 83 63 71 48 72 / 20 80 70 10 5 COLUMBUS 87 69 80 54 78 / 20 60 50 5 5 GAINESVILLE 80 64 70 49 70 / 20 90 80 10 10 MACON 88 67 83 53 77 / 30 60 60 5 5 ROME 83 66 72 50 71 / 20 80 70 10 5 PEACHTREE CITY 83 66 76 48 73 / 30 60 50 5 5 VIDALIA 90 68 84 55 78 / 20 50 60 5 5 && .FFC WATCHES/WARNINGS/ADVISORIES... NONE. && 50
Hazardous weather outlook, May 9, 9:58 PM EDT, 6 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PEACHTREE CITY GA 958 PM EDT FRI MAY 9 2008 GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086- 089>098-102>113-101215- BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA- CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA- CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL- FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE- GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON- JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON- MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY- MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH- PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON- SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS- TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN- WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES- WILKINSON- 958 PM EDT FRI MAY 9 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA. .DAY ONE...TONIGHT THERE IS A SLIGHT CHANCE OF THUNDERSTORMS TONIGHT ACROSS NORTH GEORGIA...MAINLY NORTH OF A ROME TO GAINESVILLE TO DANIELSVILLE LINE. .SYNOPSIS... A COLD FRONT HAD STALLED JUST NORTH OF GEORGIA...AND WILL REMAIN IN THE VICINITY UNTIL A STRENGTHENING LOW PRESSURE SYSTEM MOVING THROUGH THE OHIO VALLEY SENDS A POWERFUL COLD FRONT ACROSS GEORGIA ON SUNDAY. .PRIMARY HAZARDS... THE PRIMARY HAZARDS WILL BE STRONG WINDS AND OCCASIONAL LIGHTNING. .DISCUSSION... AN UPPER LEVEL DISTURBANCE WAS CROSSING THE TENNESSEE VALLEY REGION THIS EVENING. THIS FEATURE HAD TRIGGERED ISOLATED THUNDERSTORMS OVER TENNESSEE. INSTABILITY INDICIES WERE MARGINAL ACROSS NORTH GEORGIA...AND ANY THUNDERSTORMS THAT DEVELOP IN THAT AREA SHOULD REMAIN BELOW SEVERE LIMITS. THE MOST FAVORED AREA FOR ANY CONVECTION IS NORTH OF A ROME TO GAINESVILLE TO DANIELSVILLE LINE FOR THE REMAINDER OF THE NIGHT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THE AIRMASS WILL BECOME INCREASINGLY UNSTABLE ON SATURDAY AND EVEN MORE SO SATURDAY NIGHT INTO EARLY SUNDAY AS A FRONTAL BOUNDARY REMAINS DRAPED ACROSS THE LOCAL AREA. THIS WILL ALLOW FOR A GREATER LIKELIHOOD OF ISOLATED SEVERE THUNDERSTORMS SATURDAY AFTERNOON AND EVENING...POSSIBLY INTO THE EARLY MORNING HOURS OF SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED THROUGH TONIGHT.
In the hours before
Special weather statement, May 10, 2:36 AM EDT, 2 hours 20 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PEACHTREE CITY GA 236 AM EDT SAT MAY 10 2008 GAZ009-100700- 236 AM EDT SAT MAY 10 2008 ...SIGNIFICANT WEATHER ALERT FOR FREQUENT LIGHTNING IN TOWNS COUNTY UNTIL 300 AM EDT... AT 233 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 5 MILES NORTH OF HIAWASSEE...MOVING SOUTHEAST AT 34 MPH. THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 35 MPH AS IT MOVES ACROSS TOWNS COUNTY THROUGH 300 AM EDT. SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE ALEXANDERS MILL...YOUNG HARRIS...HIAWASSEE...PRESLEY AND TATE CITY. BRIEF HEAVY DOWNPOURS WILL CAUSE PONDING OF WATER ON ROADWAYS.
Special weather statement, May 10, 3:25 AM EDT, 1 hour 31 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PEACHTREE CITY GA 325 AM EDT SAT MAY 10 2008 GAZ020-021-100800- 325 AM EDT SAT MAY 10 2008 ...SIGNIFICANT WEATHER ALERT FOR PEA SIZED HAIL AND 35 MPH WINDS IN CHEROKEE AND BARTOW COUNTIES UNTIL 400 AM EDT... AT 322 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER CASSVILLE...MOVING SOUTHEAST AT 30 MPH. WIND GUSTS OF 35 MPH ARE LIKELY AS THIS STORM MOVES ACROSS CHEROKEE AND BARTOW COUNTIES THROUGH 400 AM EDT. SOME LOCATIONS IN THE PATH OF THE STORM INCLUDE CASSVILLE...KINGSTON...ADAIRSVILLE...PINE LOG... WHITE...WALESKA...CANTON...CHEROKEE...BUFFINGTON...BALL GROUND...LEBANON...HOLLY SPRINGS AND FREE HOME.
Special weather statement, May 10, 4:12 AM EDT, 44 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PEACHTREE CITY GA 412 AM EDT SAT MAY 10 2008 GAZ023-025-027-036-100900- 412 AM EDT SAT MAY 10 2008 ...SIGNIFICANT WEATHER ALERT FOR PEA SIZED HAIL AND 35 MPH WINDS IN CLARKE...MADISON...JACKSON AND HALL COUNTIES UNTIL 500 AM EDT... AT 408 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS FROM FLOWERY BRANCH TO HULL...MOVING SOUTHEAST AT 30 MPH. THESE STORMS HAVE THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 35 MPH AS THEY MOVE ACROSS CLARKE...MADISON...JACKSON AND HALL COUNTIES THROUGH 500 AM EDT. SOME LOCATIONS IN THE PATH OF THESE STORMS INCLUDE CHESTNUT MOUNTAIN...CENTER...WINTERVILLE...HULL...FLOWERY BRANCH...ARCADE... OAKWOOD...BELMONT...JEFFERSON...COLBERT...DIAMOND HILL...CANDLER... TALMO...PENDERGRASS AND NEESE. BRIEF HEAVY DOWNPOURS WILL CAUSE PONDING OF WATER ON ROADWAYS.
Special weather statement, May 10, 4:33 AM EDT, 23 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PEACHTREE CITY GA 433 AM EDT SAT MAY 10 2008 GAZ038-039-100900- 433 AM EDT SAT MAY 10 2008 ...SIGNIFICANT WEATHER ALERT FOR PEA SIZED HAIL AND 35 MPH WINDS IN WILKES AND OGLETHORPE COUNTIES UNTIL 500 AM EDT... AT 430 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER SANDY CROSS...MOVING SOUTHEAST AT 35 MPH. THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 35 MPH AS IT MOVES ACROSS WILKES AND OGLETHORPE COUNTIES THROUGH 500 AM EDT. SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE SMITHSONIA...SANDY CROSS...VESTA... NORMAN...SANDTOWN...METASVILLE...DANBURG AND TIGNALL. BRIEF HEAVY DOWNPOURS WILL CAUSE PONDING OF WATER ON ROADWAYS.
The office that day
Everything else NWS Atlanta, GA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 10, 3:50 AM EDT | Severe Thunderstorm Warning | FFC | Forsyth | 25 min |
| May 10, 2:40 PM EDT | Severe Thunderstorm Warning | FFC | Jefferson, Washington | 65 min |
| May 10, 3:07 PM EDT | Severe Thunderstorm Warning | FFC | Bibb, Twiggs | 38 min |
| May 10, 3:19 PM EDT | Severe Thunderstorm Warning | FFC | Jefferson | 41 min |
| May 10, 3:43 PM EDT | Severe Thunderstorm Warning | FFC | Twiggs, Wilkinson | 47 min |
| May 10, 4:13 PM EDT | Severe Thunderstorm Warning | FFC | Bleckley, Laurens | 49 min |
| May 10, 4:17 PM EDT | Severe Thunderstorm Warning | FFC | Glascock, Jefferson, Warren | 58 min |
| May 10, 4:19 PM EDT | Severe Thunderstorm Warning | FFC | Carroll, Coweta | 41 min |
| May 10, 4:25 PM EDT | Severe Thunderstorm Warning | FFC | Butts | 35 min |
| May 10, 4:38 PM EDT | Severe Thunderstorm Warning | FFC | Glascock, Hancock, Warren, Washington | 22 min |
| May 10, 4:49 PM EDT | Severe Thunderstorm Warning | FFC | Jasper, Monroe | 40 min |
| May 10, 4:52 PM EDT | Severe Thunderstorm Warning | FFC | Hancock | 38 min |
| May 10, 5:11 PM EDT | Severe Thunderstorm Warning | FFC | Jefferson | 34 min |
| May 10, 5:47 PM EDT | Severe Thunderstorm Warning | FFC | Pike, Spalding | 35 min |
| May 10, 6:06 PM EDT | Severe Thunderstorm Warning | FFC | Lamar | 39 min |
| May 10, 6:35 PM EDT | Severe Thunderstorm Warning | FFC | Bibb, Crawford, Monroe | 40 min |
| May 10, 6:51 PM EDT | Severe Thunderstorm Warning | FFC | Jones, Twiggs, Wilkinson | 39 min |
| May 10, 7:04 PM EDT | Severe Thunderstorm Warning | FFC | Monroe | 41 min |
| May 10, 7:07 PM EDT | Severe Thunderstorm Warning | FFC | Twiggs | 23 min |
| May 10, 7:13 PM EDT | Severe Thunderstorm Warning | FFC | Bibb | 30 min |
Nearby
Severe Thunderstorm Warnings in Georgia, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.